Clayton Shonkwiler

Research

My work uses differential geometry to solve topological and physical problems. My main current interest is in applying techniques from Riemannian and symplectic geometry and geometric probability to polymer network models and to statistical signal processing. My research is partially supported by the National Science Foundation (DMS–2107700), and previously by the Simons Foundation (#354225 and #709150).

Publications

Note: when possible, each collaborator’s name is linked to their website (or the nearest approximation thereof). Click the thumbnails for a more detailed description. See also my arXiv author page and my Google Scholar profile.

  1. 10-stick 10_16 knot “New stick number bounds from random sampling of confined polygons”
    Joint with Thomas D. Eddy
    Experimental Mathematics (2021), DOI: 10.1080/10586458.2021.1926000 (journal link)
    stick-knot-gen has supporting code and data, including bounds on stick number for knots through 10 crossings
    doi: 10.1080/10586458.2021.1926000; arXiv: 1909.00917 [math.GT]

  2. “Expected distances on manifolds of partially oriented flags”
    Joint with Brenden Balch and Chris Peterson
    Proceedings of the American Mathematical Society 149 (2021), no. 8, 3553–3567 (journal link)
    MR: 4273156; Zbl: 07357578; doi: 10.1090/proc/15521; arXiv: 2001.07854 [math.DG]

  3. “Symplectic geometry and connectivity of spaces of frames”
    Joint with Tom Needham
    Advances in Computational Mathematics 47 (2021), no. 1, 5 (journal link)
    MR: 4202219; Zbl: 07349372; doi: 10.1007/s10444–020–09842–7; arXiv: 1804.05899 [math.FA]

  4. “Distributions of distances and volumes of balls in homogeneous lens spaces”
    Joint with Brenden Balch and Chris Peterson
    Differential Geometry and its Applications 74 (2021), 101712 (journal link)
    MR: 4192043; Zbl: 07315200; doi: 10.1016/j.difgeo.2020.101712; arXiv: 2004.13196 [math.DG]

  5. “New computations of the superbridge index”
    Journal of Knot Theory and Its Ramifications 29 (2020), no. 14, 2050096 (journal link)
    stick-knot-gen has supporting code and data, including bounds on superbridge index for knots through 10 crossings
    MR: 4216040; Zbl: 07318428; doi: 10.1142/S0218216520500960; arXiv: 2009.13648 [math.GT]

  6. “Knots with exactly 10 sticks”
    Joint with Ryan Blair, Thomas D. Eddy, and Nathaniel Morrison
    Journal of Knot Theory and Its Ramifications 29 (2020), no. 3, 2050011 (journal link)
    MR: 4101605; Zbl: 07205056; doi: 10.1142/S021821652050011X; arXiv: 1909.06947 [math.GT]

  7. “A fractal dimension for measures via persistent homology”
    Joint with Henry Adams, Manuchehr Aminian, Elin Farnell, Michael Kirby, Joshua Mirth, Rachel Neville, and Chris Peterson
    In: Nils A. Baas, Gunnar E. Carlsson, Gereon Quick, Markus Szymik, and Marius Thaule, editors, Topological Data Analysis: The Abel Symposium 2018, volume 15 of Abel Symposia, 2020, 1–31 (proceedings link)
    Zbl: 1448.62211; doi: 10.1007/978–3–030–43408–3_1; arXiv: 1808.01079 [math.DS]

  8. A geodesic between framed 200-gons “Stiefel manifolds and polygons”
    Proceedings of Bridges 2019: Mathematics, Art, Music, Architecture, Education, Culture, 187–194 (proceedings link)
    arXiv: 1902.01486 [math.HO]

  9. “Random triangles and polygons in the plane”
    Joint with Jason Cantarella, Tom Needham, and Gavin Stewart
    The American Mathematical Monthly 126 (2019), no. 2, 113–134 (journal link)
    MR: 3910627; Zbl: 07031610; doi: 10.1080/00029890.2019.1535735; arXiv: 1702.01027 [math.MG]

  10. Spherical tiling “Spherical geometry and the least symmetric triangle”
    Joint with Laney Bowden, Andrea Haynes, and Aaron Shukert
    Geometriae Dedicata 198 (2019), 19–34 (journal link)
    MR: 3933448; Zbl: 07046622; doi: 10.1007/s10711–018–0327–4; arXiv: 1708.01559 [math.MG]

  11. “The Paulsen problem made symplectic”
    Joint with Martin Ehler, Milena Hering, Christopher Manon, and Tom Needham
    Oberwolfach Reports 15 (2018), no. 4, 2790–2794 (proceedings link)
    doi (for full proceedings): 10.14760/OWR–2018–46

  12. “Symplectic geometry and frame theory”
    Joint with Tom Needham
    Oberwolfach Reports 15 (2018), no. 4, 2786–2789 (proceedings link)
    doi (for full proceedings): 10.14760/OWR–2018–46

  13. “Open and closed random walks with fixed edgelengths in ℝd
    Joint with Jason Cantarella, Kyle Chapman, and Philipp Reiter
    Journal of Physics A: Mathematical and Theoretical 51 (2018), no. 43, 434002 (journal link)
    Special issue in honor of Stuart Whittington’s 75th birthday
    MR: 3871192; Zbl: 07031216; doi: 10.1088/1751–8121/aade0a; arXiv: 1806.00079 [cond-mat.stat-mech]

  14. “The geometry of constrained random walks and an application to frame theory”
    2018 IEEE Statistical Signal Processing Workshop (SSP), 343–347 (proceedings link)
    doi: 10.1109/SSP.2018.8450816

  15. “Homotopy string links and the \(\kappa\)-invariant”
    Joint with Frederick R. Cohen, Rafał Komendarczyk, and Robin Koytcheff
    Bulletin of the London Mathematical Society 49 (2017), no. 2, 246–260 (journal link)
    MR: 3656294; Zbl: 1381.55008; doi: 10.1112/blms.12025; arXiv: 1504.03233 [math.GT]

  16. “A fast direct sampling algorithm for equilateral closed polygons”
    Joint with Jason Cantarella, Bertrand Duplantier and Erica Uehara
    Journal of Physics A: Mathematical and Theoretical 49 (2016), no. 27, 275202 (journal link)
    Selected as a 2016 Highlight of J. Phys. A
    MR: 3512103; Zbl: 1342.82063 doi: 10.1088/1751–8113/49/27/275202; arXiv: 1510.02466 [cond-mat.stat-mech]

  17. “The symplectic geometry of closed equilateral random walks in 3-space”
    Joint with Jason Cantarella
    Annals of Applied Probability 26 (2016), no. 1, 549–596 (journal link)
    MR: 3449326; Zbl: 06554528 doi: 10.1214/15-AAP1100; arXiv: 1310.5924 [math.DG]; INI Preprint #NI13054-TOD

  18. Total Curvature “The expected total curvature of random polygons”
    Joint with Jason Cantarella, Alexander Y. Grosberg, and Robert Kusner
    American Journal of Mathematics 137 (2015), no. 2, 411–438 (journal link)
    MR: 3337799; Zbl: 06434908; doi: 10.1353/ajm.2015.0015; arXiv: 1210.6537 [math.DG]; INI Preprint #NI12084-TOD

  19. “Homotopy Brunnian links and the \(\kappa\)-invariant”
    Joint with Frederick R. Cohen and Rafał Komendarczyk
    Proceedings of the American Mathematical Society 143 (2015), no. 3, 1347–1362 (journal link)
    MR: 3293747; Zbl: 06393823; doi: 10.1090/S0002–9939–2014–12331–8; arXiv: 1208.4587 [math.GT]; KITP Preprint #NSF-ITP–12–163

  20. A geodesic in polygon space “Probability theory of random polygons from the quaternionic viewpoint”
    Joint with Jason Cantarella and Tetsuo Deguchi
    Communications on Pure and Applied Mathematics 67 (2014), no. 10, 1658–1699 (journal link)
    MR: 3251909; Zbl: 06353278; doi: 10.1002/cpa.21480; arXiv: 1206.3161 [math.DG]

  21. “The symplectic geometry of polygon space”
    Joint with Jason Cantarella
    Oberwolfach Reports 10 (2013), no. 2, 1347–1350 (proceedings link)
    doi (for full proceedings): 10.14760/OWR–2013–22

  22. A visualization of the generalized Gauss map “Generalized Gauss maps and integrals for three-component links II”
    Joint with Dennis DeTurck, Herman Gluck, Rafał Komendarczyk, Paul Melvin, Haggai Nuchi, and David Shea Vela-Vick
    Algebraic & Geometric Topology, 13 (2013), no. 5, 2897–2923 (journal link)
    MR: 3116307; Zbl: 06198033; doi: 10.2140/agt.2013.13.2897; arXiv: 1207.1793 [math.GT]

  23. “Poincaré duality angles and the Dirichlet-to-Neumann operator”
    Inverse Problems 29 (2013), no. 4, 045007 (journal link)
    MR: 3042083; Zbl: 06213991; doi: 10.1088/0266–5611/29/4/045007

  24. The Borromean rings “Generalized Gauss maps and integrals for three-component links”
    Joint with Dennis DeTurck, Herman Gluck, Rafał Komendarczyk, Paul Melvin, and David Shea Vela-Vick
    Journal of Mathematical Physics 54 (2013), no. 1, 013515 (journal link)
    MR: 3059903; Zbl: 06255553; doi: 10.1063/1.4774172; arXiv: 1101.3374 [math.GT]

  25. “The complete Dirichlet-to-Neumann map for differential forms”
    Joint with Vladimir Sharafutdinov
    Journal of Geometric Analysis 23 (2013), no. 4, 2063–2080 (journal link)
    MR: 3107691; Zbl: 06221533; doi: 10.1007/s12220–012–9320–6; arXiv: 1011.1194 [math.DG]

  26. A Legendrian knot “Legendrian contact homology and nondestabilizability”
    Joint with David Shea Vela-Vick
    Journal of Symplectic Geometry 9 (2011), no. 1, 33–44 (journal link)
    MR: 2787360; Zbl: 1226.57013; doi: 10.4310/JSG.2011.v9.n1.a3; arXiv: 0910.3914 [math.GT]

  27. Finding a higher-dimensional linking integral “Higher-dimensional linking integrals”
    Joint with David Shea Vela-Vick
    Proceedings of the American Mathematical Society 139 (2011), no. 4, 1511–1519 (journal link)
    MR: 2748445; Zbl: 1221.57038; doi: 10.1090/S0002–9939–2010–10603–2; arXiv: 0801.4022 [math.GT]

  28. The fundamental solution of the Laplacian on the two-dimensional torus “Triple linking numbers, ambiguous Hopf invariants and integral formulas for three-component links”
    Joint with Dennis DeTurck, Herman Gluck, Rafał Komendarczyk, Paul Melvin, and David Shea Vela-Vick
    Matemática Contemporânea 34 (2008), 251–283 (journal link)
    Special volume in honor of Manfredo do Carmo’s 80th birthday
    MR: 2588614; Zbl: 1194.57007; doi: 10.21711/231766362008/rmc3411; arXiv: 0901.1612 [math.GT]

  29. Absolute and relative cohomologies “Poincaré duality angles for Riemannian manifolds with boundary”
    Ph.D. thesis, University of Pennsylvania, 2009
    MR: 2713306; arXiv: 0909.1967 [math.DG]

Submitted Papers

  1. “Gaussian random embeddings of multigraphs”
    Joint with Jason Cantarella, Tetsuo Deguchi, and Erica Uehara
    arXiv: 2001.11709 [cond-mat.stat-mech]

  2. “Radius of gyration, contraction factors, and subdivisions of topological polymers”
    Joint with Jason Cantarella, Tetsuo Deguchi, and Erica Uehara
    arXiv: 2004.06199 [cond-mat.stat-mech]

  3. “Performance of the Uniform Closure Method for open knotting as a Bayes-type classifier”
    Joint with Emily Tibor, Elizabeth M. Annoni, Erin Brine-Doyle, Nicole Kumerow, Madeline Shogren, Jason Cantarella, and Eric J. Rawdon
    arXiv: 2011.08984 [math.GT]

  4. “Admissibility and frame homotopy for quaternionic frames”
    Joint with Tom Needham
    arXiv: 2108.02275 [math.FA]


Presentations

Invited Talks

Refereed Talks

Refereed Posters

Local Talks

Notes

Some old research notes that will probably never be published.